Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Have antidepressants made anyone else fat???

(18 Posts)
cafebistro Wed 12-Dec-12 13:44:03

Thanks for all the replies - sorry i've only just got around to replying. I was on Escitalopram (?) for the last 4 years after a severe bout of postnatal depression with my 2nd DC. God they've worked in the sense that I'm not completely mad anymore but I was beginning to worry that I was having more side effects than I originally thought.
I was constantly hungry, lethargic (obviously from stuffing my face!). I never seemed to be full. I've only been off them a couple of weeks but like I say my appetite has completely reduced.
It actually interesting to see what I'm like 'normally' as it's so long since I've been med free.
Hopefully the depression/anxiety won't rear it's ugly head again and I'll be able to stay off them. But as i've had 3 bouts of severe depression in my past I'm not holding my breath hmm.

DrinkFeckArseGirls Tue 11-Dec-12 22:24:25

Oh God, yes! A stone in the last 6 months and can't shift it in spite of irregular gym, walking loads and trying yo eat not too late. Snacking on crap and worried about my teeth.

Barkyboots Tue 11-Dec-12 21:59:58

Yes, same problem here. Have been on anti-d's, (variously Seroxat, Fluoxetine and for last month, Citalopram), for 15 years, since DS 2 was one - he's now 16. Weirdly, the penny's only just dropped with me that my weight problems coincided with the commencement of anti-d's - I think I always thought it was just 'baby weight' gain... Have recently (July) had my anti-d dose increased from 20mg to 40mg and in 20 weeks I have gained 20lbs - nightmare!! Daren't wind down or come off the anti-d's right now though for fear I will go back to being a completely Mad (but possibly slightly thinner) Moo...

purplerainbow Tue 11-Dec-12 20:19:19

I'm the same. Just can't shift the extra weight. I'm not overweight but still bigger than I normally am. Don't want to come off them just yet so I guess ill just have to put up with it!

MoomieAndFreddie Tue 11-Dec-12 18:45:13

am on sertraline

i found that the first couple of weeks of taking it, my appetite plummeted and i felt nauseaous a lot

BUT have been on them about a year now, and i think in the last 6 months i have been clinging on to weight, just can't shed it. and am always hungry. it sucks.

might see Gp for a review

I lost weight on citalopram, which is less usual but still common- partly lack of appetite and partly not comfort eating. Sertraline is supposedly less likely to lead to weight gain.

feeno Tue 11-Dec-12 18:38:21

Yes to sugar cravings on sertraline! I am normally into savoury stuff but keep stuffing my face with Lindor chocs and I literally can't help it!

ReallyTired Tue 11-Dec-12 18:24:47

Yes, I put on weight, but the GP wanted me to put on weight as I was ridicolously skinny.

PurplePidjChickIsNotTheMessiah Tue 11-Dec-12 18:18:44

2 stone in a year, eating the same food (in smaller portions) as fitnees-obsessive dp. On the plus side, i shifted it in 9 months when i switched the tablets for gym and a personal trainer!

MirandaWest Tue 11-Dec-12 18:15:53

I did put on weight when I took Citalopram but my lifestyle at the time wasn't exactly conducive to not putting on weight IYSWIM. Exercise and eating fewer sweets helped.

purplerainbow Tue 11-Dec-12 18:13:49

This is interesting reading! Was put on sertraline for anxiety few months back and are helping me but I'm definetley heavier although I'm not eating any extra. I am also craving sugary things. I think I'm holding more fluid whilst on them? Anyone else feel like that?

feeno Tue 11-Dec-12 18:07:09

Yes. I put on 2 stone whilst on sertraline for a long time. Soon as I stopped the weight fell off very quickly

NotWankinginaWinterWonderland Tue 11-Dec-12 18:06:36

Yes Mitrazipine, they make everyone I know crave sugar. They also make me less anxious!

Sparklingbrook Tue 11-Dec-12 18:06:01

My GP said Citalopram affect the ability for the stomach to feel full so watch the portion sizes.

Lottieloulou Tue 11-Dec-12 18:04:55

Yes yes yes

Mockingcurl Tue 11-Dec-12 18:02:57

Yup. I've been on Citalopram for two years and have put on over a stone. I'm going to Weight Watchers and it is coming off but very erratically. Antidepressants seem to slow down my metabolism.

Millie2013 Tue 11-Dec-12 12:52:15

Yes, me, but only when I was taking citalopram for about 18 months. I piled on a lot of weight and never managed to lose it sad

Some GPs deny that is happens, but a colleague worked on SSRIs in the very early days and says that weight gain is a well-recognised side effect of long term dosing, but they are not quite sure of the mechanism underlying it!

Some TCAs can cause weight gain too, in some people

cafebistro Tue 11-Dec-12 09:33:18

Ok so before people point it out to me - yes I know it's eating too much that has made my fat but my antidepressants definitely increased my appetite considerably. Only now that I'm off them have I noticed a massive decrease in my appetite.
Has anyone else experienced this? And if so is it a temporary thing and will my appetite come back with a vengeance?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now